Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

June 13, 2017Lac qui Parle County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 13, 2017, 5:07 PM CDT for Lac qui Parle County, Minnesota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2017, 5:07 PM CDT (22:07 UTC)
Expired
Jun 13, 2017, 5:45 PM CDT
In force
38 min
Issued by
NWS Twin Cities, MN

County Lac qui Parle County, MN

The radar

The Sioux Falls radar (KFSD), 162 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 900 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
900 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

969 
WWUS83 KMPX 132207
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
507 PM CDT TUE JUN 13 2017

MNZ054-056-132245-
Chippewa-Lac Qui Parle-
507 PM CDT TUE JUN 13 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAC QUI PARLE AND
NORTHWESTERN CHIPPEWA COUNTIES...

At 506 PM CDT, a strong thunderstorm was located near Boyd, or 14
miles southwest of Montevideo, moving north at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

This storm will be near...
  Dawson around 515 PM CDT. 
  Watson around 535 PM CDT. 

This includes the following highways...
 U.S. Highway 212 between mile markers 19 and 32.
 U.S. Highway 59 near mile marker 107.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4510 9605 4508 9566 4489 9582 4489 9585
      4486 9584 4481 9589 4480 9607 4481 9608
TIME...MOT...LOC 2206Z 196DEG 24KT 4486 9598 

$$

BORGHOFF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 13, 3:27 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 13, 3:27 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
327 PM CDT Tue Jun 13 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 302 PM CDT Tue Jun 13 2017

Potentially very active short term is in store, with severe
weather possible this evening/tonight, followed by what could be
our fourth day in a row of severe weather Wednesday.

We'll start with this afternoon. First, when looking at forecast
shear/instability parameters along with forecast soundings for
today, the first reaction we have been hearing around the office
is wow. The type of environment forecast to be over MN today is
something that we only see maybe a couple of times a decade up
here. 3000-5000 j/kg of MLCAPE, 40-50 kts of deep shear, h85 jet
increasing to between 40 and 50 kts, and effective storm relative
helicity north of the warm front forecast to get up between 300
and 600 m2/s2. That warm front shows up well on the 0.5 degree
reflectivity from MPX just into the far southern Twin Cities metro
area and by most accounts, it is forecast to get up to or a
little north of I-94.

So that leads to the next question of what's a miss to keep us
from having a major severe weather outbreak? There are three
problems. First, there is strong subsidence in the wake of the
this mornings MCS as evidence by the rapidly clearing skies and
wake low across northern MN and rising h5 heights across the
entire area. Second, we have a very warm EML overhead, with a
pronounced warm nose and capping inversion noted on forecast
soundings at h7, with temps at this level around 14C. This warm
air around h7 also shows up well on 7.34 micron GOES-16 low level
water vapor imagery, with very warm values coming up out of the
central plains. The other problem deals with the orientation of
our shear and horizontal vorticity vectors, which is pretty much
parallel to predicted storm motion. The shear vectors parallel to
storm motion diminishes the tornado threat, as this favors rapid
upscale growth to linear systems, while discrete cells end up
ingesting primarily cross-wise as opposed to stream-wise
vorticity.

SPC did nudge their 10% tornado probability east toward St. Cloud,
which was likely in response to the HRRR this morning, which had
been developing discrete cells this afternoon ahead of the warm
front in west central MN. However, since 17z, the HRRR has
abandoned that idea and instead has joined the rest of the CAMS in
saying the capping wins out today, with the MPX area awaiting the
arrival of a line of thunderstorms out of Dakotas, that will form
in response to falling heights and a weakening cap associated
with a short wave currently working out of southeast Wyoming.

For tonight, current expectations is that the greatest severe
threat will reside across the northern half of the MPX coverage
area, with storm coverage across the southern half of the area
more questionable. Moisture transport on the RAP at h85 shows the
low level jet splitting as it work across MN, with one enhanced
area going up across northeast MN and another area coming up out
of KS into central IA. The 18z HRRR follows this forcing pretty
close taking one MCS northeast across western MN toward Lake
Superior, with it's south end swinging through the Twin Cities,
while a second MCS moves into southern IA associated with the
southern LLJ enhancement.

Of course, we aren't done with this tonight as the cold front will
be slow to move east. There is still uncertainty with
if/when/where storms develop Wednesday, but we have seen a slowing
in the cold front in the models, most pronounced with the GFS.
This slowing explains the western shift in the day 2 convective
outlook. CAMs and deterministic models are all over the board with
how convection evolves tomorrow. The problem is upper forcing is
more in question with the front Wednesday. The main upper low will
be up west of the Winnipeg lakes, with a subtle short wave being
the main forcing for storms. The GFS is slowest with the wave,
bringing it through our area during the afternoon, which allows
storms to develop along the I-35 corridor. The ECMWF has this same
wave pushing into northeast WI by the afternoon, with storms
largely east of our area. The severe threat is definitely
conditional, but severe parameters would support all modes of
severe weather if we see convection, though once again, we would
like see a quick transition to a more linear convective mode.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 327 PM CDT Tue Jun 13 2017

Still some uncertainty on where the cold front will be located
Wednesday evening but current consensus suggests it being
oriented roughly along the MN/WI border, keeping thunderstorm
chances constrained to west-central WI & far-southeast MN. MLCAPE
values of 1500-2500 J/kg and deep shear values of 30-40 kts would
certainly be supportive of some strong to severe thunderstorm
segments & clusters across western WI, with damaging wind gusts
and large hail the main threats. The cold front clears the area by
Thursday morning with clearing & drying behind the front leading
to a warm but pleasant day.

Unsettled weather returns Friday & through the weekend as a 100 kt
upper level jet & deepening trough over the western Great
Lakes provides forcing for at least some scattered precip chances
each day. Instability looks to be low each day as the warm front &
greatest CAPE looks to set up further to the south over Iowa so
strong/severe thunderstorms are not expected. The heaviest rainfall
is expected Friday night into early Sunday morning where PW values
potentially over 1.5" could result in locally heavy rainfall,
primarily over southern MN. Decent rain chances will continue
through the day Saturday into Sunday morning as the strong forcing
aloft will continue to kick off scattered showers & thunderstorms,
but we will be looking at on & off showers & thunderstorms vs an all
day washout.

The upper level trough moves east of the area by Sunday afternoon
ushering in NW flow with drier weather & much cooler temperatures,
though still close to normal. Models begin to diverge towards
Tuesday with the Euro placing us in a drier pattern stuck between
the broad trough off the east coast, & a developing ridge over the
west. The GFS returns to zonal flow across the northern tier of the
US & brings another strong upper level jet into the area, which
would result in a more unsettled pattern for midweek.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 615 AM CDT Tue Jun 13 2017

Main issues will be gusty southeast wind and thunderstorms. A few
storms will be scattered this morning across central MN into WI,
then lift northward and/or diminish. More storms will develop late
afternoon or evening in western MN and move eastward. Some storms
could easily gust over 40 knots along with hail.  For wind, the
gradient increases this morning, first in western MN where gusts
will be around 30 knots. The gradient does translate eastward,
but not as intense as in western MN, so gusts there will be 20-30
knots.

KMSP...
Morning storms have been developing at 11Z on a wnw/ese line
across MN into WI, with the line being very close to the airfield.
These should move north and east of KMSP around 14z-15z. Next
round will wait until late evening with incoming cold front.

/OUTLOOK FOR KMSP/
Wed...VFR/MVFR with TSRA possible. Wind S-SW 5-10kt.
Thu...VFR. Wind W 5-10kt.
Fri...VFR. Chc MVFR/TSRA. Wind VRB05kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...MPG
LONG TERM...ETA
AVIATION...TDK
Hazardous weather outlook, Jun 13, 12:42 PM CDT, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1242 PM CDT Tue Jun 13 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
141745-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1242 PM CDT Tue Jun 13 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

There is an Enhanced Risk of severe thunderstorms this afternoon
through tonight generally west of Interstate 35 and a Slight Risk
to the east into west central Wisconsin. A line of thunderstorms
is expected to move into western Minnesota between 6pm and 8pm. Large
hail and damaging winds will be possible with this line thunderstorms
as it moves east across the area tonight.

A tornado or two cannot be ruled out either, especially for areas
along and north of a St. Cloud to Morris line in central
Minnesota.

Prior to the storms, peak heat indices between 95 and 100 degrees
will be common across southern Minnesota this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a Slight Risk of severe thunderstorms again Wednesday,
mainly along and east of Interstate 35 corridor. Large hail and
damaging winds will be possible as scattered thunderstorms develop
during the afternoon.

Thunderstorm chances return Friday night and Saturday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed.

In the hours before

Special weather statement, Jun 13, 5:07 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
507 PM CDT TUE JUN 13 2017

MNZ054-056-132245-
Chippewa-Lac Qui Parle-
507 PM CDT TUE JUN 13 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAC QUI PARLE AND
NORTHWESTERN CHIPPEWA COUNTIES...

At 506 PM CDT, a strong thunderstorm was located near Boyd, or 14
miles southwest of Montevideo, moving north at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

This storm will be near...
  Dawson around 515 PM CDT.
  Watson around 535 PM CDT.

This includes the following highways...
 U.S. Highway 212 between mile markers 19 and 32.
 U.S. Highway 59 near mile marker 107.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4510 9605 4508 9566 4489 9582 4489 9585
      4486 9584 4481 9589 4480 9607 4481 9608
TIME...MOT...LOC 2206Z 196DEG 24KT 4486 9598

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 6:51 AM CDTSevere Thunderstorm WarningMPXStevens24 min
Jun 13, 7:15 AM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stevens60 min
Jun 13, 8:15 AM CDTSpecial Weather StatementMPXDouglas, Pope60 min
Jun 13, 8:51 AM CDTSpecial Weather StatementMPXTodd24 min
Jun 13, 9:20 AM CDTSpecial Weather StatementMPXMorrison25 min
Jun 13, 10:19 AM CDTSpecial Weather StatementMPXStearns86 min
Jun 13, 5:16 PM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle, Swift44 min
Jun 13, 5:45 PM CDTTornado WarningMPXChippewa, Swift45 min
Jun 13, 6:18 PM CDTTornado WarningMPXPope, Stevens, Swift57 min
Jun 13, 6:52 PM CDTTornado WarningMPXStevens38 min
Jun 13, 6:59 PM CDTTornado Warning Tornado observedMPXDouglas, Pope, Stevens32 min

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.